Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Flagstaff, AZ

July 8, 2018Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 8, 2018, 1:06 PM MST for Apache County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2018, 1:06 PM MST (20:06 UTC)
Expired
Jul 8, 2018, 1:36 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 198 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WUUS55 KFGZ 082006
SVRFGZ
AZC001-082045-
/O.NEW.KFGZ.SV.W.0002.180708T2006Z-180708T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
106 PM MST SUN JUL 8 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...

* Until 145 PM MST
* Until 245 PM MDT

* At 105 PM MST, 205 PM MDT, a severe thunderstorm was located near 
  Kinlichee Chapter House, or 31 miles south of Chinle, moving 
  southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cornfields Chapter House, Kinlichee Chapter House, Hubbell Trading
  Post National Historic Site and Ganado.

This includes the following highways...
 State Route 264 between mile markers 446 and 455.
 Highway 191 between mile markers 399 and 411.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3576 10943 3569 10936 3552 10953 3567 10972
TIME...MOT...LOC 2005Z 057DEG 15KT 3570 10949 

HAIL...1.00IN
WIND...60MPH
 
$$

41
1 follow-up statement
140 
WWUS55 KFGZ 082036
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
136 PM MST SUN JUL 8 2018

AZC001-082044-
/O.CAN.KFGZ.SV.W.0002.000000T0000Z-180708T2045Z/
Apache-
136 PM MST SUN JUL 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY IS CANCELLED...
                
The storm which prompted the warning southeast of Ganado has 
weakened below severe limits. Therefore the severe thunderstorm 
warning has been cancelled.  

However a Flash Flood Warning is in effect for the Fish Creek area 
southeast of Ganado through 430 PM MDT.

LAT...LON 3576 10943 3569 10936 3552 10953 3567 10972
TIME...MOT...LOC 2032Z 057DEG 15KT 3563 10962 

$$

41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:22 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 8, 9:22 AM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
922 AM MST Sun Jul 8 2018

.SYNOPSIS...The monsoon weather pattern will persist over the
region through next week, with daily rounds of afternoon and
evening thunderstorms.

&&

.UPDATE...
The short term forecast looks good. Satellite imagery showing
mostly clear skies across northeast AZ with partly cloudy
conditions along across yavapai and western Coconino counties.
Expect scattered showers and thunderstorms to develop along the
high terrain by around noon with storms drifting to the west
southwest during the afternoon. Gusty outflow winds of 50+ mph are
possible late this afternoon across the lower elevations of
Yavapai County. High resolution models are indicating a second
round of storms moving from NM into northern AZ this evening and
overnight, this covered well with the current forecast.

&&

.PREV DISCUSSION /443 AM MST/... Deep monsoonal moisture is
expected over the next week under a favorable flow aloft. An
active period with daily rounds of showers and thunderstorms are
expected across northern Arizona. Some storms are likely to be
strong enough to generate marginally severe hail and wind gusts,
along with the potential for localized flooding. Temperatures
will be generally on par for what is considered normal this time
of year.

&&

.AVIATION...For the 18z package...Expect scattered to numerous
-SHRA/-TSRA through 12z Monday. Storms will initiate over the higher
terrain with a general west-southwest movement. Most widespread
storm coverage expected over Yavapai and Coconino counties. Another
round of storms may develop across eastern AZ this afternoon and
move toward the southwest through the evening. Storms could produce
brief MVFR conditions and gusty winds to 45 kts. VFR outside of any
storm activity. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous afternoon and evening showers
and thunderstorms will continue through the rest of the weekend and
into next week. Storm activity will increase Monday and Tuesday,
with coverage becoming more widespread through the week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/KD
AVIATION...TPS
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:44 PM MSTSpecial Weather StatementFGZ46 min
Jul 7, 6:10 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 8, 12:39 PM MSTSevere Thunderstorm WarningFGZApache21 min
Jul 8, 1:26 PM MSTFlash Flood WarningFGZApache93 min
Jul 8, 2:11 PM MSTSpecial Weather StatementFGZApache49 min
Jul 8, 3:31 PM MSTSpecial Weather StatementFGZ29 min
Jul 8, 4:29 PM MSTSpecial Weather StatementFGZYavapai31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.